The available information on overdose with SERETIDE, salmeterol and/or fluticasone propionate is given as follows: The expected symptoms and signs of salmeterol overdosage are those typical of excessive beta2-adrenergic stimulation, including tremor, headache, tachycardia, increases in systolic blood pressure and hypokalaemia. There is no specific treatment for an overdose of salmeterol and fluticasone propionate. If overdose occurs, the patient should be treated supportively with appropriate monitoring as necessary.
Acute inhalation of fluticasone propionate doses in excess of those approved may lead to temporary suppression of the hypothalamic-pituitary-adrenal axis. This does not usually require emergency action as normal adrenal function typically recovers within a few days.
If higher than approved doses of SERETIDE are continued over prolonged periods, significant adrenocortical suppression is possible. There have been very rare reports of acute adrenal crisis, mainly occurring in children exposed to higher than approved doses over prolonged periods (several months or years); observed features have included hypoglycaemia associated with decreased consciousness and/or convulsions. Situations which could potentially trigger acute adrenal crisis include exposure to trauma, surgery, infection or any rapid reduction in the dosage of the inhaled fluticasone propionate component.
It is not recommended that patients receive higher than approved doses of SERETIDE. It is important to review therapy regularly and titrate down to the lowest approved dose at which effective control of disease is maintained (see Dosage & Administration).